Stevens-Johnson Syndrome – Symptoms, Causes and Treatment

Stevens-Johnson syndrome is an uncommon, life-threatening condition of the skin and the mucous membranes. Medical professionals linked the condition with administrating specific medications and contracting certain infections.

Advertisement

The major signs of Stevens-Johnson syndrome are the development of dusky-red distressing patches, which can result in extensive blistering and peeling of the skin. The outer layer of the skin, known as the epidermis, is detached from the lower layer, the dermis.

Read on to find out more about Stevens-Johnson syndrome.

Overview

The first evaluation of the syndrome occurred in 1922. This happened when two physicians — Frank Johnson and Albert Stevens — studied the signs of an unknown condition in two boys and made a report on the condition. As a result of their publication, the condition was named Stevens-Johnson syndrome.

Stevens-Johnson syndrome shares some similarities with toxic epidermal necrolysis. Professionals place them on the same disease spectrum, where Stevens-Johnson is less threatening than toxic epidermal necrolysis.

A person is said to have Stevens-Johnson syndrome if they display 10 percent of the symptoms, while those with patches affecting 30 percent of their body are said to have toxic epidermal necrolysis.

Experts consider this as an overlap between both conditions (Stevens-Johnson syndrome and toxic epidermal necrolysis).

People suffering from Stevens-Johnson syndrome need treatment in medical facilities, especially since the complications are life-threatening.

Some of these complications include multiple organ failure, sepsis, scarring of the mucosal surfaces like the genital region and the eyes, and the risk of extreme disturbances in hydration status, body temperature, and other bodily functions.

Symptoms

The early symptoms of Stevens-Johnson syndrome are basically general rather than specific and they include:

  • Flu-like symptoms
  • Fever
  • Cough
  • A general feeling of being sick
  • Body aches

After 1 to 3 days, a person may start to notice a purple or red rash forming on their body. It often begins on the face down to the chest.

Then the rash grows to become blisters that can easily rupture, causing the peeling of the skin. Medical doctors usually describe the skin of a person with Stevens-Johnson syndrome as the skin of a person who’s sustained a burn.

Patients with the syndrome commonly develop painful, raw patches of skin. The blistering or rash may also affect other areas like;

A person with Stevens-Johnson syndrome may experience pain in the genitalia, the eyes, and find it hard to urinate, breath or swallow food and water.

Long term complications may develop if patients experience symptoms in the eyes, such as extreme scarring and vision loss. Nevertheless, professionals conclude that early intervention is best in controlling and minimizing such complications.

More than 50 percent of patients experiencing Stevens-Johnson syndrome will have complications affecting their vision. In some cases, the condition may spread to their intestines, and this is likely to cause digestive symptoms.

Patients may also experience diarrhea and tar-like or black stools.

Treatment

It is critical that people with Stevens-Johnson syndrome receive treatment in the hospital, often in a dermatology unit, an intensive care unit, or a burn unit.

Doctors may need to first identify whether specific medication is causing the syndrome and immediately advise the discontinuation of the drug. Patients may also be required to stop nonessential medications altogether.

People with Stevens-Johnson syndrome can also be treated with supportive care and it may include;

  • Eyecare
  • Pain management
  • Comprehensive wound care
  • Nutrition and fluid supplementation
  • Genital care
  • Respiratory support
  • Observing skin for infection
  • Maintain a room temperature of 86.0°F and 89.6°F

Disinfectant mouthwash may be administered by doctors to control wounds in the mouth. Specialized care may be needed to care for infections affecting other areas like the genitalia or eyes.

Medication for the treatment of Stevens-Johnson syndrome could include the following;

  • Antibiotics to control infection
  • Pain relievers to minimize discomfort
  • Topical steroids to lessen inflammation

Immune-related treatments

In some occasions, doctors treat Stevens-Johnson syndrome using immunomodulatory agents, like immunosuppressants, glucocorticoids, intravenous immunoglobulins, or the combination of these agents.

There is minimal consensus on the most active treatment for the condition, but depending on the patients, some experts suggest that the use of off-label oral cyclosporine, either with or without eternacept, is the best treatment strategy.

The prescription of glucocorticoids may not be adopted by all doctors. This is because some believe that they may:

  • Maximize the risk of infections
  • Prolong stay in the treatment facility
  • Delay the regrowth of infected skin
  • Increase rate of deaths

Experts concluded that further research is needed before glucocorticoid therapy can be recommended for patients with Stevens-Johnson syndrome. Intravenous immunoglobulins use is still controversial.

Causes

Stevens-Johnson Syndrome

The major cause of Stevens-Johnson syndrome is the use of specific medications, but studies suggest that it’s possible to contract the condition from infections.

People may also have other unknown risk factors for having Stevens-Johnson syndrome. To treat patients, doctors would have to find the cause of the condition for each person.

If the condition is as a result of drug use, then it is critical to discontinue the drug as soon as possible. If Stevens-Johnson syndrome was developed as a result of an infection, then appropriate antibiotics must be taken.

Medications

Some medications that may cause Stevens-Johnson syndrome can include the following;

  • Nevirapine (Viramune)
  • Allopurinol (Zyloprim)
  • Cancer therapies
  • Antibiotics, such as sulfonamide and penicillin drugs
  • Some cold and cough medications
  • Anti-epileptic medications, including Phenytoin (Dilantin), Lamotrigine (Lamictal) and Carbamazepine ((Tegretol)
  • Pain relievers like oxicams

Infections

Some infections like mycoplasma pneumonia, may lead or be associated with Stevens-Johnson syndrome.

Risk factors

The chances of some people developing Stevens-Johnson syndrome are higher than others. Some factors that may increase the risk of having the condition may include;

  • Cancer
  • HIV
  • Weak immune system
  • A specific variation of one of the HLA genes
  • History of toxic epidermal necrolysis or Stevens-Johnson syndrome

The development of Stevens-Johnson syndrome and toxic epidermal necrolysis is said to be approximately 100 times higher in people with HIV than people who don’t have the condition.

Outlook

Stevens-Johnson syndrome is a critical skin condition that can be caused in response to some infections or medications. A person experiencing Stevens-Johnson syndrome would need immediate medical attention.

Doctors attending to people with the condition will provide supportive care and ensure that the skin does not become infected, and if already infected, would have to control further spreading of the infection.

Medications responsible for the syndrome would have to be stopped to prevent Stevens-Johnson syndrome from becoming worse. The condition causing the disorder would also have to be treated.

A person can die from Stevens-Johnson syndrome despite many options for treatment. This is why early treatment is very important. People with more extreme forms of the condition have higher mortality rates.

Have you ever heard of the Stevens-Johnson syndrome? Have you ever had any experiences with the condition? If yes, what were your experiences? Kindly share it with us in the comments below.

This article is for informational/educational purposes only. Healthtian does not provide medical advice, diagnosis, or treatment, read more.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Advertisement

Trending.

Subscribe to our newsletter

Nurture yourself with health tips, wellness advice, and more.

Advertisement